Back to the future: tricyclic overdoses are increasing.
In the pre-SSRI era, when tricyclic antidepressants (TCAs) ruled antidepressant therapy, TCA overdoses were among the most common and feared of all overdoses, with a lethality of 15%. And while TCAs are no longer widely prescribed for depression because SSRIs are so much safer, they are increasingly used in lower doses for chronic pain syndromes, peripheral neuropathy, migraine prophylaxis, panic and phobic disorders, and obsessive-compulsive disorder.
"People get frustrated by their pain or neuropathy and decide they'd like to kill themselves. So they'll take every pill they've got in the house, including their tricyclics," Dr. Carson R. Harris explained at the annual meeting of the Society of Hospital Medicine.
Roughly 70% of TCA overdose deaths occur before the patient reaches a hospital. With contemporary management techniques, including administration of sodium bicarbonate to reverse proarrhythmic electrocardiogram (ECG) changes, mortality should be less than 3% in patients who make it to a hospital, according to Dr. Harris, director of clinical toxicology service at Regions Hospital in St. Paul, Minn.
A TCA dose of 20 mg/kg is potentially fatal. Protein binding typically is in excess of 90%, meaning dialysis isn't a good option. Tissue levels are generally 10-fold greater than plasma levels.
A key point is that a massive TCA overdose results in delayed gastric emptying because of the drug's anticholinergic action. In these circumstances, activated charcoal can be effective when given as late as 2.5 hours after drug ingestion. The charcoal dose is 30-50 g in aqueous solution.
The high lethality of TCA overdoses is primarily because of cardiac arrhythmias. However, TCA overdoses also can involve respiratory effects--pulmonary edema, aspiration pneumonia, and adult respiratory distress syndrome--particularly when more than about 1 g of the TCA is taken. Anticholinergic CNS effects include agitation, ataxia, and hallucinations. Seizures and coma can occur quite suddenly.
The overdose can result in delayed ventricular depolarization and a prolonged QRS interval. A QRS interval--best evaluated in the limb leads--in excess of 100 milliseconds places the patient at risk of seizures, while a QRS greater than 160 milliseconds puts the patient at serious risk of ventricular arrhythmias.
Even more predictive of seizures and arrhythmias than a prolonged QRS, however, is the height of the R wave in the a VR lead. It is specific for the distal conduction system of the heart's right side.
"If the R wave in aVR is 3 mm or more, then worry," Dr. Harris advised.
Another useful indicator of increased risk is an R/S ratio of 0.7 or more F in the aVR lead, he added.
The treatment for these ECG changes is sodium bicarbonate. It is given as an initial bolus of 1-2 mEq/kg followed by a constant infusion of 100-150 mEq per liter of 5% dextrose run at maintenance.
The goal in a patient with a wide QRS or tall R wave is to keep the pH at 7.5-7.55. The mechanisms of benefit involve alkalinization to override the TCAs myocardial sodium channel blockade and boost protein binding so the drug doesn't cause additional problems, along with an increase in the extracellular sodium channel concentration to improve the cross-channel gradient.
The sodium bicarbonate can be stopped once the patient's QRS interval shrinks to less than 100 milliseconds.
Sodium bicarbonate is usually effective. When it's not, the second-line options are hypertonic saline, lidocaine, and/or magnesium sulfate. Class IA, IC, and III antiarrhythmic agents are contraindicated in TCA overdoses. Calcium channel blockers and [beta]-blockers are poor choices because they will exacerbate hypotension.
The treatment of choice for TCA-induced agitation or prevention of seizures is a benzodiazepine. "We use Ativan. Give it till they smile," he said.
Phenytoin is no longer recommended for seizures in TCA overdoses because of limited efficacy and animal studies showing a proarrhythmic effect. And while physostigmine is the standard antidote for overdoses involving pure anticholinergic agents, it is contraindicated in TCA overdoses because of several case reports of asystolic cardiac arrest. Flumazenil is also contraindicated in TCA overdoses because of case reports of seizures, Dr. Harris continued.
He said emergency department physicians are so leery of TCA overdoses that they often seek to admit patients who don't need to be admitted. Patients who have taken a sublethal amount of a TCA and have no significant indications of toxicity during a 6-hour period--and that's 6 hours after ingestion, not after emergency department arrival--can appropriately be discharged with a responsible adult, Dr. Harris said.
BY BRUCE JANCIN
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||Across Specialties|
|Publication:||Clinical Psychiatry News|
|Date:||Oct 1, 2007|
|Previous Article:||Obesity rate rises in more than half of states.|
|Next Article:||Statins may slow dementia in Alzheimer's disease.|